Alert archive / Montana / Red Flag Warnings in 2017

Red Flag Warning 24, NWS Great Falls, MT

October 18, 20178 counties in Montana

NWS Great Falls, MT issued this red flag warning at Oct 18, 2017, 12:59 PM MDT for 8 counties in Montana. It took effect at Oct 19, 2017, 11:00 AM MDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 18, 2017, 12:59 PM MDT (18:59 UTC)
In effect from
Oct 19, 2017, 11:00 AM MDT
Expired
Oct 19, 2017, 9:00 PM MDT
In force
10 hr
Issued by
NWS Great Falls, MT

Counties Blaine County, MT, Cascade County, MT, Chouteau County, MT, Fergus County, MT, Hill County, MT, Judith Basin County, MT, Meagher County, MT, Phillips County, MT

The radar

The Great Falls radar (KTFX), 115 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 7.0 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2017-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2017-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 335 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1821 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
335 m²/s²
0-3 km storm-relative helicity
430 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

904 
WWUS85 KTFX 181859
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
1259 PM MDT Wed Oct 18 2017

MTZ113-115-117-191100-
/O.UPG.KTFX.FW.A.0016.171019T1700Z-171020T0100Z/
/O.NEW.KTFX.FW.W.0024.171019T1700Z-171020T0100Z/
Hill and Blaine Counties-Chouteau and Fergus Counties-
Central and Eastern Lewis and Clark National Forest Areas-
1259 PM MDT Wed Oct 18 2017

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM MDT THURSDAY...

The National Weather Service in Great Falls has issued a Red Flag
Warning, which is in effect from 11 AM to 7 PM MDT Thursday. the
Fire Weather Watch is no longer in effect.

* IMPACTS: Low Humidities...Unseasonably Warm Temperatures...and 
  Strong Gusty Winds will create erratic fire behavior and an 
  increased risk of new fire starts. 

* AFFECTED AREA: 
  In North Central Montana, Fire Weather Zones 113, 115 and 117.

* COUNTIES AFFECTED: 
  In Central Montana, Cascade, Fergus, Judith Basin, Meagher.
  In North Central Montana, Blaine, Chouteau, Hill.

* WIND: Southwest 15 to 25 mph...with gusts near 30 mph.

* HUMIDITY: As low as 11 percent.

* TEMPERATURES: In the mid to upper 70s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of 
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://weather.gov/greatfalls
4 follow-up statements
501 
WWUS85 KTFX 190952
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
352 AM MDT Thu Oct 19 2017

MTZ113-115-117-192200-
/O.CON.KTFX.FW.W.0024.171019T1700Z-171020T0100Z/
Hill and Blaine Counties-Chouteau and Fergus Counties-
Central and Eastern Lewis and Clark National Forest Areas-
352 AM MDT Thu Oct 19 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
7 PM MDT THIS EVENING...

* IMPACTS: Low Humidities...Unseasonably Warm Temperatures...and
  Strong Gusty Winds will create erratic fire behavior. 

* AFFECTED AREA: 
  In North Central Montana, Fire Weather Zones 113, 115 and 117.

* COUNTIES AFFECTED: 
  In Central Montana, Cascade, Fergus, Judith Basin, Meagher.
  In North Central Montana, Blaine, Chouteau, Hill.

* WIND: Southwest 20 to 30 mph with gusts up to 40 mph.

* HUMIDITY: As low as 13 percent.

* TEMPERATURES: In the mid to upper 70s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://weather.gov/greatfalls
057 
WWUS85 KTFX 191536
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
936 AM MDT Thu Oct 19 2017

MTZ113-115-117-200100-
/O.CON.KTFX.FW.W.0024.171019T1700Z-171020T0100Z/
Hill and Blaine Counties-Chouteau and Fergus Counties-
Central and Eastern Lewis and Clark National Forest Areas-
936 AM MDT Thu Oct 19 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS
EVENING...

* IMPACTS: Low Humidities...Unseasonably Warm Temperatures...and 
  Strong Gusty Winds will create erratic fire behavior and an 
  increased risk of new fire starts. 

* AFFECTED AREA: 
  In North Central Montana, Fire Weather Zones 113, 115 and 117.

* COUNTIES AFFECTED: 
  In Central Montana, Cascade, Fergus, Judith Basin, Meagher.
  In North Central Montana, Blaine, Chouteau, Hill.

* WIND: Southwest 20 to 30 mph with gusts up to 35 mph.

* HUMIDITY: As low as 13 percent.

* TEMPERATURES: In the mid to upper 70s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://weather.gov/greatfalls
469 
WWUS85 KTFX 200008
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
608 PM MDT Thu Oct 19 2017

MTZ113-115-117-200300-
/O.EXT.KTFX.FW.W.0024.000000T0000Z-171020T0300Z/
Hill and Blaine Counties-Chouteau and Fergus Counties-
Central and Eastern Lewis and Clark National Forest Areas-
608 PM MDT Thu Oct 19 2017

...RED FLAG WARNING NOW IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* IMPACTS: Low Humidities...Warm Temperatures...and Gusty Winds 
  will create erratic fire behavior and an increased risk of new 
  fire starts. 

* AFFECTED AREA: 
  In North Central Montana, Fire Weather Zones 113, 115 and 117.

* COUNTIES AFFECTED: 
  In Central Montana, Cascade, Fergus, Judith Basin, Meagher.
  In North Central Montana, Blaine, Chouteau, Hill.

* WIND: Southwest 20 to 30 mph with gusts up to 35 mph.

* HUMIDITY: As low as 13 percent. RH is slowly rising, but models
  suggest that widespread recoveries above 20 percent will be
  delayed until 9 PM MDT.

* TEMPERATURES: In the mid to upper 70s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://weather.gov/greatfalls
084 
WWUS85 KTFX 200251
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
851 PM MDT Thu Oct 19 2017

MTZ113-115-117-200400-
/O.EXP.KTFX.FW.W.0024.000000T0000Z-171020T0300Z/
Hill and Blaine Counties-Chouteau and Fergus Counties-
Central and Eastern Lewis and Clark National Forest Areas-
851 PM MDT Thu Oct 19 2017

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING...

Winds have diminished and RH values have climbed back above 20
percent. As a result, the Red Flag Warning will be allowed to
expire at 9 PM MDT, as planned.

$$

http://weather.gov/greatfalls

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Oct 18, 11:45 AM MDT, 1 hour 14 minutes earlier.

Area forecast discussion, Oct 18, 11:45 AM MDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1145 AM MDT Wed Oct 18 2017

.UPDATE...
Another windy day across Central Montana but gusts will likely only
reach into the 30kt range through the day. Expect cooler
temperatures and only a slight chance of some showers over the
Continental Divide.

&&

.SYNOPSIS...

A weak ridge of high pressure between a low pressure system
exiting to the east and the next Pacific system off the west
coast will bring dry conditions to the region today with
temperatures near to slightly above seasonal averages. Breezy
west to southwest winds will increase late today and tonight
across north central Montana with windy and warmer conditions
returning for Thursday. The next in a series of Pacific weather
systems moves across the region Friday followed by temperatures
cooling back to near seasonal averages with windy conditions
likely again this weekend.

&&

.AVIATION...
Updated 1745Z

Dry and stable westerly flow aloft continues across the region with
VFR conditions prevailing under scattered to broken high cloud-
cover. Surface winds will increase again by 20Z with gusts of 20-30
kts common over the plains of North Central MT and gusts 40-50 kts
along the Rocky Mtn front and adjacent areas (including KCTB).

&&

.FIRE WEATHER...

Increasing southwest flow aloft ahead of the next upper level
trough moving in from the Pacific will bring gusty winds and warm
temperatures to the region Thursday. Afternoon humidity is likely
to fall to the teens Thursday afternoon across central and
eastern portions of north-central Montana. Fire danger remains
elevated across grassland areas and critical fire weather
conditions are likely to occur Thursday afternoon and early
evening on the plains of north central MT. Hoenisch

&&

.PREV DISCUSSION...
/ISSUED 515 AM MDT Wed Oct 18 2017/

Weak upper level ridging passes across the region today between
exiting deep trough/surface low moving into Manitoba and next
upper trough moving from the Gulf of AK moving toward the BC
coast. Dry and slightly cooler conditions prevail today with
temperatures still somewhat above seasonal averages. Approach of
the next upstream tough toward the west coast will increase winds
aloft from the SW again later today and tonight with with a lee-
side surface trough re-intensifying late tonight into Thursday
morning. SW winds will increase again across north-central MT
during this period with strong winds potentially extending east
from the Rocky Mtn Front into eastern Glacier county by Thursday
morning. Flow aloft backs to more southwesterly during the day
Thursday, allowing for temperatures to surge back to well above
average levels levels again. Windy conditions are likely across
much of the area as SW winds aloft at 30-40 kts mix down during
the Thursday afternoon period. The offshore upper level trough
moves inland Thursday night and Friday with shortwave and surface
front moving east across the forecast area by Friday afternoon.
Precipitation will increase along areas near the continental
divide Friday as SW to W flow aloft moistens with showers also
possible as the front moves through SW MT this period.
Temperatures cool back to seasonal averages on Friday with snow
levels falling to near pass levels. Hoenisch

Friday night through Wednesday...Look for spotty, light showers to
persist following the passage of the cold front through the
overnight hours Friday night and into Saturday. As colder air
filters in from the north, temperatures will likely continue to
drop, along with freezing-levels leading to the potential for
accumulating snow for higher elevations of south-central and
southwestern MT, especially along the Madison, Bridger and Gallatin
Ranges. This system will quickly depart early Saturday leaving
behind clearing skies with cool afternoon highs. However, by
Saturday night clouds will begin to increase from the west as
another quick moving system swings across just north of the
MT/Canadian Border. Behind this system, models continue to
confidently illustrate the development of a strong jet aloft, which
will push eastward across the Northern Rockies into the early hours
on Sunday. This will likely yield yet another high wind event across
most of the CWA beginning Sunday morning, with the peak of the event
being in the afternoon hours. Given forecast H7 wind speeds ranging
between 55-75kts across the Plains, and even higher along the Rocky
Mountain Front, strong winds aloft will have no trouble transferring
to the surface via sufficient boundary layer mixing. Having said all
of that, I have adjusted forecast wind speeds reflect a more
realistic possibility of high winds following the jet aloft, timed
with the best diurnal mixing in the afternoon hours. Looking at the
synoptic pattern as we get into next week, long-range models have
persistently been advertising the development of a re-enforcing
ridge across the Southern Pacific coastline, which will reflect
increasing heights across the majority of the western US. As strong
ridging amplifies along the entire west coast, this will transition
the upper-level flow more from the northwest and aid in the
development of a dominant surface high across the northern Rockies.
This will likely keep temperatures near, to slightly above normal
while staying dry through the middle part of next week. KLG

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  64  51  75  47 /  10  10   0   0
CTB  59  44  67  38 /  10  10   0   0
HLN  67  44  74  42 /   0   0   0  10
BZN  69  40  73  41 /   0   0   0   0
WEY  54  27  58  31 /   0   0   0  10
DLN  66  37  68  40 /   0   0   0  10
HVR  63  47  76  41 /   0  10   0   0
LWT  65  46  75  44 /   0   0   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from 9 PM MDT this evening through Thursday
morning Eastern Glacier...Northern Rocky Mountain Front...
Southern Rocky Mountain Front.

Fire Weather Watch from Thursday morning through Thursday
evening Central and Eastern Lewis and Clark National Forest
Areas...Chouteau and Fergus Counties...Hill and Blaine Counties.

&&

weather.gov/greatfalls

In the hours before

Local storm report, Oct 18, 7:01 AM MDT, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
701 AM MDT WED OCT 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1034 PM     NON-TSTM WND GST 5 S STANFORD            47.08N 110.22W
10/17/2017  M61 MPH          JUDITH BASIN       MT   PUBLIC

            61 MPH WIND GUST.

&&

BRUSDA
Local storm report, Oct 18, 8:28 AM MDT, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
828 AM MDT WED OCT 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     NON-TSTM WND GST 10 S CHINOOK            48.44N 109.23W
10/17/2017  M77 MPH          BLAINE             MT   TRAINED SPOTTER

            77 MPH WIND GUST.

&&

BRUSDA
Local storm report, Oct 18, 9:47 AM MDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
947 AM MDT WED OCT 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     NON-TSTM WND DMG 2 SW GREAT FALLS        47.48N 111.32W
10/17/2017                   CASCADE            MT   AMATEUR RADIO

            TREE FELL ON A MOBILE HOME. LOCATION/TIME ESTIMATED.

&&

BRUSDA
Local storm report, Oct 18, 10:26 AM MDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1026 AM MDT WED OCT 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1127 PM     NON-TSTM WND GST 14 SW AUGUSTA           47.33N 112.58W
10/17/2017  M84 MPH          LEWIS AND CLARK    MT   MESONET

&&

DB
Local storm report, Oct 18, 11:32 AM MDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1132 AM MDT WED OCT 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     NON-TSTM WND GST 5 SSE VALIER            48.23N 112.23W
10/17/2017  M68 MPH          PONDERA            MT   TRAINED SPOTTER

            68 MPH WIND GUST. TIME OF EVENT ESTIMATED.

&&

BRUSDA

Nearby

Red Flag Warnings in Montana, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.